Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 180, NWS Fort Worth, TX

May 17, 2021Lampasas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 17, 2021, 11:57 AM CDT for Lampasas County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2021, 11:57 AM CDT (16:57 UTC)
Expired
May 17, 2021, 12:29 PM CDT
In force
32 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Lampasas County, TX

The radar

The Ft Hood radar (KGRK), 80 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 11:59 AM CDTHAIL 1Lampasas, TXSOCIAL MEDIA VIDEO REPORTED QUARTER SIZE HAIL IN LAMPASAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS54 KFWD 171657
SVRFWD
TXC281-171800-
/O.NEW.KFWD.SV.W.0180.210517T1657Z-210517T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1157 AM CDT Mon May 17 2021

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lampasas County in central Texas...

* Until 100 PM CDT.

* At 1157 AM CDT, a severe thunderstorm was located over Lampasas,
  moving east at 20 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Copperas Cove, Lampasas and Kempner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3113 9830 3119 9799 3107 9791 3104 9791
      3103 9796 3103 9832
TIME...MOT...LOC 1657Z 271DEG 18KT 3109 9821 

HAIL...1.75IN
WIND...<50MPH
$$

92
2 follow-up statements
372 
WWUS54 KFWD 171714
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1214 PM CDT Mon May 17 2021

TXC281-171800-
/O.CON.KFWD.SV.W.0180.000000T0000Z-210517T1800Z/
Lampasas TX-
1214 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHEASTERN LAMPASAS COUNTY...

At 1213 PM CDT, a severe thunderstorm was located near Lampasas,
moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is possible.

Locations impacted include...
Copperas Cove, Lampasas and Kempner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3110 9827 3116 9797 3107 9791 3104 9791
      3103 9796 3103 9830
TIME...MOT...LOC 1713Z 270DEG 20KT 3109 9808 

HAIL...1.00IN
WIND...<50MPH
 
$$

92
240 
WWUS54 KFWD 171729
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
1229 PM CDT Mon May 17 2021

TXC281-171739-
/O.CAN.KFWD.SV.W.0180.000000T0000Z-210517T1800Z/
Lampasas TX-
1229 PM CDT Mon May 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMPASAS COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3110 9827 3116 9797 3107 9791 3104 9791
      3103 9796 3103 9830
TIME...MOT...LOC 1724Z 271DEG 18KT 3109 9799 

$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:10 AM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, May 17, 6:10 AM CDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
610 AM CDT Mon May 17 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
Update:

Complex of showers and thunderstorms continues to move through
North Texas this morning, although much weakened from earlier last
night. Locally heavy rainfall and lightning will be the main
threats for the next few hours as this complex pushes south and
east.  Some minor flooding will be an issue through the morning.

We should see a lull in activity from late this morning through
much of the afternoon, but vigorous convective development is once
again expected off to the northwest late this afternoon.
Significant severe weather is expected with these thunderstorms
given an environment with steep lapse rates and strong
instability. Very large hail, damaging winds, and a few tornadoes
will be possible mainly west of our area, but these storms should
eventually congeal after dark into a forward propagating MCS that
moves into North Texas. Damaging winds will be the main threat
late tonight in our area, although instances of large hail and
perhaps a tornado can't be ruled out. All of this in addition to
the expected heavy rainfall which will aggravate flooding across
the region. Thunderstorms should move east of the area early
Tuesday morning with additional development and widespread heavy
rainfall on Tuesday. PoPs have been updated to reflect the latest
timing. No other significant changes at this time.

Dunn

&&

Previous Discussion:
/Rest of Tonight through Tuesday/

Active weather will continue through the early part of the week
with multiple rounds of showers and thunderstorms expected,
including the threat for flooding and some severe weather. At this
hour, one lone supercell continues to track southward into Parker
County and has had a history of producing hail. This storm should
weaken over the next hour or so as it moves into an area with
increasing inhibition and less instability. Attention will then
turn to the complex of thunderstorms currently southeast of
Childress. This activity will likely move into our northwest
counties over the next few hours and be accompanied by a damaging
wind threat and perhaps some hail. Similarly, it should exhibit a
gradual weakening trend through early morning as instability
wanes. Nonetheless, we'll have high PoPs later tonight into early
Monday morning as this activity moves across the region.

We should see a lull in convective activity after this morning
activity moves through. How long this lull lasts remains to be
seen, but given the moist tropical like environment, airmass
recovery should be quick and we'll likely be unstable and weakly
capped by afternoon. This should promote scattered thunderstorm
development, however, the strongest lift will be well to our west
this afternoon. Vigorous convective development is likely to occur
across Northwest Texas during the mid/late afternoon hours as
large scale forcing for ascent increases ahead of a stronger
shortwave trough. Mid level lapse rates >9C/km will support a very
large hail threat with initial convective activity. Right now, we
think this initial development will occur northwest of our area,
but we'll have to keep an eye on it. Clusters of supercells should
congeal into another forward propagating MCS tomorrow night which
should then track across North Texas accompanied by a damaging
wind threat.

Airmass recovery will again be quick into Tuesday as the
aforementioned shortwave trough gets closer. Widespread showers
and thunderstorms are expected to develop across the region during
the day. Efficient rainfall production should lead to instances of
flash flooding.

Dunn

&&

.LONG TERM... /Issued 200 AM CDT Mon May 17 2021/
/Tuesday Night Onward/

Widespread showers and thunderstorms will continue into Tuesday
night with the greatest heavy rainfall threat shifting to areas
near and east of I-35. Showers and thunderstorms will continue
through late this week, with the majority of the activity
concentrated near and east of I-35, including parts of Central
Texas and the Brazos Valley. Additional chances for strong to
severe storms are possible each day, as some instability will be
in place. However, marginal bulk shear may somewhat dampen the
severe threat through the remainder of the week. Flash flooding
will continue to be an issue, as heavy rainfall is anticipated.
Additional widespread rainfall totals between 1 and 4 inches are
expected through Sunday night, with parts of Central Texas and the
Brazos Valley potentially receiving an additional 5 to 7 inches
of rain. Locally higher amounts near 8 to 10 inches or greater
will be possible across much of North and Central Texas.

Chances for showers and thunderstorms will are expected over the
weekend, with lulls in precipitation possible each night. Some
deterministic guidance (namely, the GFS) attempts to build an
upper level ridge into the area, shunting precipitation to our
west. This continues to be the outlier at the moment, but it'll be
something to watch over the next couple of days. Otherwise,
active weather will continue into early next week with
temperatures likely staying below normal through the end of the
period.

Barnes

&&

.AVIATION... /NEW/
/12Z TAFs/

Thunderstorms continue to move through North Texas this morning,
although VFR cigs generally prevail in areas of precipitation. IFR
cigs prevail across the southeast from Waco to Palestine. We'll
continue with prevailing -TSRA for a few hours this morning before
tapering precipitation off around midday. There should be a lull
in the activity for much of the afternoon. VFR should prevail this
afternoon with vigorous thunderstorm development well to the west.
These storms should develop into a complex and head east
overnight. We'll continue with a TEMPO TSRA during the late
overnight hours.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  69  80  67  77 /  60  90 100  80  60
Waco                85  69  81  67  77 /  50  60 100  80  70
Paris               78  66  78  65  74 /  50  80  90  90  90
Denton              81  65  78  64  76 /  40  90 100  80  60
McKinney            81  67  79  65  75 /  50  90 100  90  70
Dallas              84  69  81  68  76 /  70  90 100  80  70
Terrell             81  67  80  65  75 /  90  80 100  90  80
Corsicana           83  69  81  67  75 /  70  60 100  80  80
Temple              85  68  81  66  77 /  30  40 100  70  70
Mineral Wells       82  64  77  64  77 /  60  90  90  60  50

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, May 17, 3:33 AM CDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
333 AM CDT Mon May 17 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
333 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Thunderstorms are expected across much of North and Central Texas on
Monday. Locally heavy rainfall and lightning will be the main
threats, but the stronger storms could produce large hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Widespread thunderstorms are expected on Tuesday, some of which
could be severe. In addition, heavy rainfall will likely result in
flash flooding.

Thunderstorm chances will continue through the weekend. Additional
rounds of heavy rainfall may cause further flooding issues and
significant rises on area rivers. Additionally, a few strong or
severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 10:12 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1012 AM CDT Mon May 17 2021

TXZ142-171600-
Mills TX-
1012 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR MILLS COUNTY UNTIL 1100 AM CDT...

At 1012 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Brownwood to Placid. Movement was
southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Goldthwaite and Mullin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3161 9878 3169 9876 3172 9850 3141 9827
      3123 9856 3127 9858 3127 9863 3132 9859
      3132 9864 3137 9865 3135 9871 3139 9869
      3143 9873 3139 9877 3141 9878 3141 9885
      3144 9887 3143 9893 3146 9894 3147 9900
TIME...MOT...LOC 1512Z 266DEG 23KT 3170 9898 3132 9918

Stalley
Special weather statement, May 17, 10:53 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1053 AM CDT Mon May 17 2021

TXZ156-171630-
Lampasas TX-
1053 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAMPASAS COUNTY UNTIL 1130 AM
CDT...

At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm
near Chappel, or 13 miles southeast of San Saba, moving east at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

 Locations impacted include...
Lampasas and Lometa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.

&&

LAT...LON 3144 9823 3104 9798 3103 9844 3106 9848
      3108 9846 3110 9847 3111 9846 3111 9847
      3112 9850 3110 9852 3115 9853 3116 9851
      3117 9851 3118 9854 3119 9854 3123 9856
TIME...MOT...LOC 1552Z 254DEG 17KT 3111 9852

Stalley

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:31 PM CDTSevere Thunderstorm WarningFWDMontague59 min
May 16, 7:34 PM CDTSevere Thunderstorm WarningFWDGrayson56 min
May 16, 7:54 PM CDTRiver Flood WarningFWDDallas5 hr
May 16, 7:56 PM CDTRiver Flood WarningFWDDelta, Hopkins61 hr
May 16, 8:23 PM CDTSpecial Weather StatementFWDFannin52 min
May 16, 9:43 PM CDTSevere Thunderstorm WarningFWDJack62 min
May 16, 10:11 PM CDTRiver Flood WarningFWDDelta, Lamar11 hr
May 16, 10:43 PM CDTSevere Thunderstorm WarningFWDJack62 min
May 16, 11:39 PM CDTSevere Thunderstorm WarningFWDJack, Parker, Wise66 min
May 17, 12:13 AM CDTSevere Thunderstorm WarningFWDParker, Tarrant32 min
May 17, 12:45 AM CDTSevere Thunderstorm WarningFWDParker35 min
May 17, 12:47 AM CDTSpecial Weather StatementFWDTarrant28 min
May 17, 1:50 AM CDTSpecial Weather StatementFWDPalo Pinto25 min
May 17, 2:09 AM CDTSevere Thunderstorm WarningFWDWise32 min
May 17, 2:17 AM CDTSpecial Weather StatementFWDPalo Pinto28 min
May 17, 2:54 AM CDTRiver Flood WarningFWDCollin24 hr
May 17, 10:12 AM CDTSpecial Weather StatementFWDMills48 min
May 17, 10:53 AM CDTSpecial Weather StatementFWDLampasas37 min
May 17, 10:59 AM CDTSevere Thunderstorm WarningFWDLampasas61 min
May 17, 12:30 PM CDTSpecial Weather StatementFWDBell30 min
May 17, 3:27 PM CDTRiver Flood WarningFWDEllis, Navarro3 days
May 17, 3:27 PM CDTRiver Flood WarningFWDEllis, Kaufman65 hr
May 17, 3:27 PM CDTRiver Flood WarningFWDDenton47 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.